Alert archive / Michigan / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this winter weather advisory at Mar 15, 2021, 11:22 AM EDT for 23 counties in Michigan. It took effect at Mar 15, 2021, 8:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2021, 11:22 AM EDT (15:22 UTC)
- In effect from
- Mar 15, 2021, 8:00 PM EDT
- Expired
- Mar 16, 2021, 7:52 AM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053 WWUS43 KGRR 151522 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 1122 AM EDT Mon Mar 15 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-152330- /O.NEW.KGRR.WW.Y.0013.210316T0000Z-210316T1400Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1122 AM EDT Mon Mar 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch is expected north of I-96, and ice accumulations of a light glaze is expected along and south of I-96. Winds will gust as high as 35 mph. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 8 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Tuesday morning commute. * ADDITIONAL DETAILS...Main impacts will be to travel as untreated roads may become slippery due to light snow as well as a glazing of ice. The most vulnerable spots typically include freeway ramps and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ www.weather.gov/grr
4 follow-up statements
353 WWUS43 KGRR 151850 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 250 PM EDT Mon Mar 15 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160300- /O.CON.KGRR.WW.Y.0013.210316T0000Z-210316T1400Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 250 PM EDT Mon Mar 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations north of I-96 of around one inch with locally higher amounts possible. A light glazing of ice possible along and south of I-96. Winds gusting as high as 35 mph. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 8 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Main impacts will be to travel as untreated roads may become slippery due to light snow as well as a glazing of ice. The most vulnerable spots typically include freeway ramps and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ www.weather.gov/grr
028 WWUS43 KGRR 160156 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 956 PM EDT Mon Mar 15 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000- /O.CON.KGRR.WW.Y.0013.000000T0000Z-210316T1400Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 956 PM EDT Mon Mar 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT TUESDAY... * WHAT...Mixed precipitation. Total snow accumulations north of I-96 of around one inch with locally higher amounts possible. A light glazing of ice possible along and south of I-96. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 10 AM EDT Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Main impacts will be to travel as untreated roads may become slippery due to light snow as well as a glazing of ice. The most vulnerable spots typically include freeway ramps and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ www.weather.gov/grr
715 WWUS43 KGRR 160702 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 302 AM EDT Tue Mar 16 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161400- /O.CON.KGRR.WW.Y.0013.000000T0000Z-210316T1400Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 302 AM EDT Tue Mar 16 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Light snow and freezing drizzle. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Plan on slippery road conditions that could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Leave extra time to reach your destination. && $$ www.weather.gov/grr
819 WWUS43 KGRR 161152 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 752 AM EDT Tue Mar 16 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161300- /O.CAN.KGRR.WW.Y.0013.000000T0000Z-210316T1400Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 752 AM EDT Tue Mar 16 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow and freezing drizzle has ended and the advisory is cancelled. $$ www.weather.gov/grr
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 9:58 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 15, 9:58 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 958 AM EDT Mon Mar 15 2021 LATEST UPDATE... Update .SYNOPSIS... Issued at 256 AM EDT Mon Mar 15 2021 - Low pressure brings snow/wintry mix tonight - Another Low brings chance snow/rain Thursday && .UPDATE... Issued at 957 AM EDT Mon Mar 15 2021 I did a quick update to our weather grids for this afternoon and evening. The result is an increase in POP but the amount and type of precipitation largely remain unchanged. Seems the heaviest snowfall will be near and north of Route 20 overnight. There is a secondary area of enhanced lift created by a coupled jet feature that happens north of GRR around midnight. This will result in around an inch of snow in that area. I would not be surprised if some area see two inches. Also we have a second area of precipitation associated with the 700 mb low that will track east northeast across our southern CWA around sunrise. That could being a mixed of rain and snow at that time. Some freezing drizzle or drizzle is possible after midnight between these areas of precipitation. && .DISCUSSION...(Today through next Sunday) Issued at 256 AM EDT Mon Mar 15 2021 - Low pressure brings snow/wintry mix tonight There are two low pressure areas to watch this week. The first is forecast to slowly approach from the southwest on this morning. A wintry mix possible by this evening morning across the southwest forecast area. This area of mixed precipitation spreads north this evening and weakens by Tuesday as the low occludes and dry air continues to feed into Lower Michigan on easterly flow. This is a favorable synoptic setup for freezing rain but QPF is relatively light so impacts are not expected to be great. P-type may be mostly snow across the central and northern forecast area where model soundings show thermal profiles below freezing through the column. - Another Low brings chance snow/rain Thursday A second low forms over the Southern Plains quickly in the wake of the first one, and tracks northeast. There have been both northward and southward trends in recent model guidance, but enough spread to suggest that at least our southern forecast area will get precip on Thursday. P-type is an issue. The model guidance shows a high centered to the north as a source of cold air, but thermal profiles across the southern zones are marginal for snow. Further north soundings are cold enough for snow or mixed precip to be the most likely p-type. The storm moves east by Friday night and Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 717 AM EDT Mon Mar 15 2021 VFR conditions through the afternoon then MVFR and patchy IFR in snow and mixed precipitation this evening after 00Z. East winds will gust over 20 knots today into this evening. && .MARINE... Issued at 256 AM EDT Mon Mar 15 2021 Offshore winds over the next couple days with wave heights near shore only about 2 to 3 feet. Small craft advisory is for winds to 30 knots. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 11 PM EDT this evening for LMZ844>848. && UPDATE...WDM SYNOPSIS...Ostuno DISCUSSION...Ostuno AVIATION...Ostuno MARINE...Ostuno
Hazardous weather outlook, Mar 15, 3:12 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 312 AM EDT Mon Mar 15 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160715- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 312 AM EDT Mon Mar 15 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Snow or mixed precipitation tonight could cause some slippery travel conditions. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-160715- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 312 AM EDT Mon Mar 15 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds of 25 knots will be hazardous to small craft. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:50 PM EDT | Small Craft Advisory | GRR | 28 hr |
Nearby
Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.